Hail, Allamakee
- When
- April 16, 6:54 AM CST to 6:57 AM CST
- Where
- Allamakee County, Lansing
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.383, -91.233
A storm spotter reported hail the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A storm spotter reported hail the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 16, 2:05 AM CST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 AM CDT SUN APR 16 2006 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT FORECAST CONCERNS IN THE SHORT TERM IS HOW FAR NORTH CURRENT PRECIPITATION WILL MAKE IT. THEN MAINLY TEMPERATURES AND DEWPOINTS. 06Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE NEAR KOMA... WITH ATTENDANT WARM FRONT EXTENDING EASTWARD ALONG THE IOWA/MISSOURI BORDER. RADAR IS SHOWING LARGE AREA OF PRECIPITATION TO THE NORTH OF THE WARM FRONT ACROSS NORTHERN IOWA AND INTO SOUTHERN MINNESOTA. PRECIPITATION SHIELD HAS MADE SLOW PROGRESS NORTH OVER THE LAST SEVERAL HOURS AS IT SPREADS INTO A RATHER DRY AIRMASS ACROSS NORTHEAST WISCONSIN WITH DEWPOINTS IN THE 30S. 00Z 16APR06 GFS/NAM INITIALIZED WELL AND WERE SIMILAR IN THEIR MASS FIELDS THROUGH 60 HOURS...AFTER WHICH DIFFERENCES APPEAR WITH RESPECT TO THE TROUGH MOVING INTO THE NORTHERN PLAINS EARLY NEXT WEEK. GFS FASTER WITH SWEEPING THE COLD FRONT INTO THE AREA VERSUS THE NAM. PREFER THE GFS AS IT HAS SUPPORT FROM THE 00Z ECMWF WITH ITS POSITION OF THE CLOSED UPPER LOW. IN THE SHORT TERM...NAM QPF FIELDS REFLECTING REALITY BETTER AND USED THIS AS A BASIS FOR CURRENT PRECIPITATION EVOLUTION. TODAY...SURFACE LOW TRACKS FROM SOUTHWESTERN IOWA...INTO NORTHEAST MISSOURI. LARGE AREA OF LIFT TO THE NORTH OF THE WARM FRONT TO CONTINUE GENERATING PRECIPITATION TODAY...ALTHOUGH BEST ASCENT WILL BE DURING THE MORNING HOURS. SOME ELEVATED INSTABILITIES PREVAIL WITH MU CAPES AROUND 250 J/KG THIS MORNING ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN...THUS EXPECT SOME ISOLATED THUNDER. QUESTION WILL BE HOW FAR NORTH PRECIPITATION CAN REACH. BASED ON NAM QPF FIELDS...CURRENT THINKING IS THAT NORTHERN EXTENT WILL EXTEND FROM AROUND LAKE CITY...TO MAUSTON AND WILL JUST KEEP A CHANCE OF POPS JUST NORTH OF THIS LINE. PREVIOUS SET OF GRIDS HAS THIS WELL IN HAND. TEMPERATURES TO BE RATHER TRICKY TODAY WITH THE RAIN AND DRY AIR BATTLING IT OUT. WARMEST TEMPERATURES ARE EXPECTED TO THE NORTH...WITH ONLY UPPER 50S TO LOWER 60S EXPECTED IN THE RAIN AREA. HUDSON BAY HIGH TO THEN BEGIN EXERTING ITSELF BEGINNING TONIGHT AND EVEN MORE SO ON MONDAY. WITH DRY AIR BEING ADVECTED BACK IN... PRECIPITATION WILL END THIS EVENING FOLLOWED BY CLEARING SKIES FROM THE NORTHEAST. ON MONDAY...RATHER DRY AIR MASS WILL BE IN PLACE AND WITH DECENT MIXING WILL RESULT IN SOME RATHER LOW RELATIVE HUMIDITIES...ESPECIALLY ACROSS CENTRAL WISCONSIN. AS NEXT WAVE MOVES OUT IN THE NORTHERN PLAINS ON TUESDAY...EXPECT WARM ADVECTION TO BEGIN IN EARNEST. ONCE AGAIN...HUDSON BAY HIGH WILL KEEP ATMOSPHERE DRY ACROSS MUCH OF THE FORECAST AREA WITH FORCING AND PRECIPITATION REMAINING TO OUR WEST. WITH MODELS DIFFERENCES IN THIS TIME FRAME HAVE OPTED TO KEEP THE RAIN CHANCES GOING FOR TUESDAY NIGHT. .LONG TERM...WEDNESDAY THROUGH SATURDAY CLOSED UPPER LOW TO AFFECT THE UPPER MISSISSIPPI RIVER VALLEY WITH GFS AND ECMWF IN GOOD AGREEMENT FOR WEDNESDAY...THEN CONTINUES TO SHOW DIFFERENCES WITH LOCATION OF UPPER LOW FROM THURSDAY THROUGH SATURDAY WITH ECMWF REMAINING FARTHER NORTH. WITH THESE DIFFERENCES HAVE OPTED TO LEAVE FORECAST ALONE. && .FIRE WEATHER... TUESDAY...DRY EASTERLY FLOW FROM HUDSON BAY HIGH PRESSURE SHOULD HAVE BECOME ESTABLISHED ONCE AGAIN. AMPLE SUNSHINE...LOW DAYTIME RELATIVE HUMIDITIES...AS WELL AS INCREASING PRESSURE GRADIENT RAISE FIRE WEATHER CONCERNS...ESPECIALLY ACROSS CENTRAL WISCONSIN. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RABERDING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 541 AM CDT SUN APR 16 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044- 053>055-061-171100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE- FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA- WINNESHIEK-WINONA- 541 AM CDT SUN APR 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL MOVE SOUTHEAST ACROSS EASTERN IOWA AND CENTRAL ILLINOIS TODAY. THIS LOW WILL PRODUCE SOME ISOLATED THUNDERSTORMS ACROSS THE AREA TODAY. HOWEVER NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST ACROSS THE REGION FROM TUESDAY NIGHT THROUGH FRIDAY. THERE MAY BE ENOUGH INSTABILITY FOR SCATTERED THUNDERSTORMS TO DEVELOP ON TUESDAY NIGHT. HOWEVER AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. WIZ017-029-171100- CLARK-TAYLOR- 541 AM CDT SUN APR 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST ACROSS THE REGION FROM TUESDAY NIGHT THROUGH FRIDAY. THERE MAY BE ENOUGH INSTABILITY FOR SCATTERED THUNDERSTORMS TO DEVELOP ON TUESDAY NIGHT. HOWEVER AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED WITH ANY OF THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. BOYNE
The La Crosse radar (KARX), 49 km away, was scanning. The volume nearest the first event began at 12:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498515.